Iowa, 2008Flash Flood in Iowa, June 26, 2008
June 26, 2008 · NWS OAX · 1 event in 1 county or zone
A cold front pushed slowly across eastern Nebraska and southwest Iowa during the morning and early afternoon hours of June 26th. The front helped touch off a few severe thunderstorms over eastern Nebraska into early afternoon before the activity shifted south of the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushed slowly across eastern Nebraska and southwest Iowa during the morning and early afternoon hours of June 26th. The front helped touch off a few severe thunderstorms over eastern Nebraska into early afternoon before the activity shifted south of the region. Some of the storms produced heavy rain in southwest Iowa causing isolated reports of flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 26, 2:08 AM CST, 11 hours 52 minutes earlier.
Area forecast discussion, Jun 26, 2:08 AM CST, 11 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
308 AM CDT THU JUN 26 2008
.DISCUSSION...
QUITE A FEW UNCERTAINTIES OVER THE NEXT 48 HOURS.
LATEST SUBJECTIVE SFC ANALYSIS SHOWS NEARLY STATIONARY WARM FRONT
EXTENDING FM ERN CO THRU NWRN KS AND INTO EASTERN NEB/SWRN IA.
CERTAINLY NO LACK OF MOISTURE AS SFC DEWPOINTS HAVE POOLED IN THE
MID 70S ALONG THE FRONT IN ERN NEB/WRN IA. MCS CONTINUES TO ROLL
ACROSS CNTRL SD/CNTRL NEB AND SHOULD BEGIN TO AFFECT NERN NEB IN
THE NEXT HOUR ALTHOUGH REGIONAL RADAR LOOPS INDICATE QUITE A BIT
OF WEAKENING ON THE SOUTHERN EDGE OF THE SYSTEM. WL HAVE A MENTION
OF POPS IN THE NORTH FOR THE MORNING HOURS FOR THIS SYSTEM.
OTHERWISE...VERY WARM AND MUGGY CONDITIONS ARE EXPECTED SOUTH OF
THE WARM FRONT TODAY. ALREADY HAVE QUITE A WARM START WITH TEMPS
STILL IN THE MID TO UPPER 70S EARLY THIS MORNING. ANVIL BLOW OFF
SHOULD SCATTER OUT SKIES BY LATE MORNING/EARLY AFTERNOON AND SO
LOWER 90S LIKELY MOST AREAS WITH PLACES SOUTH OF I-80 POSSIBLY
INTO THE MID 90S. VERY UNSTABLE AIRMASS WILL BE IN PLACE THIS
AFTERNOON. MODEL DIFFERENCES MAKE THE AFTERNOON FORECAST TRICKY.
ANY OUTFLOW BOUNDARIES FROM THIS MORNINGS CONVECTION ADD TO
UNCERTAINTY. NAM DEVELOPS TSTMS ALONG THE WMFNT BY 21Z WHILE THE
GFS KEEPS SOMEWHAT OF A STRONGER CAP IN PLACE AND KEEPS THE AREA
DRY. WITH SUCH AN UNSTABLE ENVIRONMENT...WL GO WITH CHANCE POPS
FOR LATE AFTERNOON INTO THE EVENING HOURS ALONG AND NEAR THE
WMFNT. MCS COULD EVOLVE OUT OF THIS AND ROLL EAST INTO THE
NIGHT AS 50KT NOCTURNAL LLVL JET NOSES INTO THE REGION.
BY 06Z/FRI...SFC CDFNT WL BE MOVING OUT OF THE DAKOTAS AND INTO
NERN NEB. SOME EVENING CONVECTION ALONG THIS BOUNDARY IS POSSIBLE
ACROSS THE DAKOTAS AND COULD CONTINUE TO ROLL INTO NRN ZONES
OVERNIGHT. STRONG HEATING AHEAD OF THE FRONT DURING THE LATE
MORNING/EARLY AFTERNOON SHOULD PRODUCE A VERY UNSTABLE AIRMASS
ACROSS SERN NEB/SWRN IA EARLY IN THE DAY FRIDAY. WITH INCREASING BULK
SHEAR VALUES...ACTIVE LATE MORNING/ EARLY AFTERNOON IS CERTAINLY A
POSSIBILITY.
WEEKEND SHOULD BE DRY AND INACTIVE AS CLOSED LOW MOVES ACROSS THE
GREAT LAKES REGION AND AREA IN COOLER NWRLY FLOW.
&&
.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK...THROUGH 27/12Z.
AM EXPECTING MOSTLY VFR CONDITIONS THRU THE PERIOD...ALTHOUGH SOME
PATCHY MVFR FOG MAY DEVELOP FROM 09Z-12Z YET THIS MORNING.
OTHERWISE...CONVECTION CHANCES ARE THE PRIMARY PROBLEM. FEEL THAT
ANY CONVECTION SHOULD REMAIN NORTH OF THE KOFK SITE THIS MORNING...
AND PINNING DOWN AFTERNOON CONVECTION MAY BE DEPENDENT ON IF/WHERE
ANY OUTFLOW BOUNDARIES DEVELOP. CURRENT SET OF TAFS HAVE LEFT OUT
MENTION OF TSRA FOR THIS REASON...BUT MAY BE ABLE TO INSERT SOME
TEMPO/PROB30 GROUPS IN THE 12Z TAF ISSUANCE...PERHAPS AROUND 20Z-00Z
AT KOFK...AND POSSIBLY 22Z-04Z AT KLNK AND KOMA.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
GRIFFIS/DEWALD
Hazardous weather outlook, Jun 26, 11:03 AM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1203 PM CDT THU JUN 26 2008
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-270715-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1203 PM CDT THU JUN 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE MOVING THROUGH THE OUTLOOK AREA AND
THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP THIS AFTERNOON AND
TONIGHT...WITH SEVERE STORMS POSSIBLE. DAMAGING WINDS...LARGE
HAIL...AND HEAVY RAIN ARE THE PRIMARY THREATS...HOWEVER ISOLATED
TORNADOES WILL BE POSSIBLE.
AN OUTFLOW BOUNDARY HAS PUSHED SOUTH OF LINCOLN HOWEVER...SURFACE
FLOW IS ALREADY BEGINNING TO TURN MORE SOUTHEAST AT OMAHA AND
COLUMBUS INDICATING THE SURFACE FRONTAL LOCATION FARTHER NORTH
OVER NORTHEAST NEBRASKA. THE STORMS FROM THIS MORNING AND ONGOING
THUNDERSTORMS WILL AFFECT TEMPERATURES TODAY AND WILL LIMIT THE
INSTABILITY SOMEWHAT...HOWEVER...THERE IS PLENTY OF MOISTURE
AVAILABLE. DEEP LAYER SHEAR PROFILES ARE FAVORABLE FOR SUPERCELLS
AND WITH THE BOUNDARIES IN THE AREA ISOLATED TORNADOES WILL BE
POSSIBLE. THE LOW LEVEL JET IS FORECAST TO STRENGTHEN TONIGHT
ALONG WITH A WEATHER DISTURBANCE MOVING THROUGH THE PLAINS. VERY
MOIST CONDITIONS ARE IN PLACE AND SLOW MOVEMENT OF THE STORMS WILL
ALLOW THE STORMS TO PUT DOWN HEAVY RAINS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A GOOD CHANCE OF THUNDERSTORMS FRIDAY AS A COLD FRONT
MOVES SOUTH ACROSS THE OUTLOOK AREA. SEVERE STORMS ARE POSSIBLE
WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY HAZARDS...ALTHOUGH
AN ISOLATED TORNADO IS ALSO POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.
ZAPOTOCNY
In the hours before
Local storm report, Jun 26, 9:03 AM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1003 AM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 AM HAIL 2 N OMAHA 41.29N 96.01W
06/26/2008 E0.75 INCH DOUGLAS NE TRAINED SPOTTER
&&
MAYESLocal storm report, Jun 26, 9:20 AM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1020 AM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 AM HAIL 2 E DORCHESTER 40.65N 97.08W
06/26/2008 M0.75 INCH SALINE NE EMERGENCY MNGR
&&
KURTZLocal storm report, Jun 26, 12:56 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
156 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HEAVY RAIN CLARINDA 40.74N 95.04W
06/26/2008 M1.86 INCH PAGE IA TRAINED SPOTTER
SINCE 11 AM.
&&
MAYESFlash Flood, Fremont
- When
- June 26, 2:00 PM CST to 4:00 PM CST
- Where
- Fremont County, Hamburg to 0.74 mi N of Hamburg
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 40.600, -95.650
Three inches of rain in around 1 hour caused flash flooding across a few streets in the Hamburg area. The Willow Slough area near Argyle Street was especially affected.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Indiana, June 26, 20083 deaths · 2 injured · $66,000 · 1.75 in hail · 36 events
- Flash Flooding and Hail in Ohio, June 26, 20081 death · 1 injured · $362,000 · 1 in hail · 35 events
- Hail and Damaging Winds in Kansas, June 26, 2008$3.1 million · 2 in hail · 15 events
- Flash Flooding and Hail in Iowa, June 26, 2008$432,000 · 1 in hail · 46 events
- Hail and Heavy Rain in North Dakota, June 26, 2008$2.6 million · 1 in hail · 3 events
- Hail and Damaging Winds in Nebraska, June 26, 2008$1.0 million · 1 in hail · 15 events
- Flash Flooding and Hail in Kansas, June 26 to 27, 20081 injured · $200,000 · 1 in hail · 37 events
- Hail and Damaging Wind in Georgia, June 26, 2008$510,000 · 1 in hail · 6 events
- Hail and Damaging Winds in North Dakota, June 26, 2008$168,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Pennsylvania, June 26, 2008$260,000 · 1 in hail · 7 events
- Tornado and Hail in Illinois, June 26 to 27, 2008$141,000 · EF0 · 15 events
- Flooding and Damaging Winds in Ohio, June 26, 2008$215,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121689.